- About this Journal
- Abstracting and Indexing
- Aims and Scope
- Annual Issues
- Article Processing Charges
- Articles in Press
- Author Guidelines
- Bibliographic Information
- Citations to this Journal
- Contact Information
- Editorial Board
- Editorial Workflow
- Free eTOC Alerts
- Publication Ethics
- Reviewers Acknowledgment
- Submit a Manuscript
- Subscription Information
- Table of Contents
Abstract and Applied Analysis
Volume 2013 (2013), Article ID 129072, 11 pages
Stochastic Delay Population Dynamics under Regime Switching: Permanence and Asymptotic Estimation
School of Mathematical Sciences, Anhui University, Hefei 230039, China
Received 30 January 2013; Accepted 14 March 2013
Academic Editor: Yuming Chen
Copyright © 2013 Zheng Wu et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
This paper is concerned with a delay Lotka-Volterra model under regime switching diffusion in random environment. Permanence and asymptotic estimations of solutions are investigated by virtue of -function technique, -matrix method, and Chebyshev's inequality. Finally, an example is given to illustrate the main results.
The delay differential equation has been used to model the population growth of certain species and is known as the delay Lotka-Volterra model or the delay logistic equation. The delay Lotka-Volterra model for interacting species is described by the -dimensional delay differential equation where , , , . There is an extensive literature concerned with the dynamics of this delay model and have had lots of nice results and we here only mention the work of Ahmad and Rao , Bereketoglu and Gy####^~^~^~^~^~^####x151;ri , and Freedman and Ruan , and in particular, the books by Gopalsamy , Kolmanovski####^~^~^~^~^~^####x12d; and Myshkis , and Kuang  among many others.
In the equations above, the state denotes the population sizes of the species. Naturally, we focus on the positive solutions and also require the solutions not to explode at a finite time. To guarantee the positive solutions without explosion (i.e., the global positive solutions), some conditions are in general needed to impose on the system parameters. For example, it is generally assumed that , , and for (1) while much more complicated conditions are required on matrices and for (2)  (and the references cited therein).
On the other hand, population systems are often subject to environmental noise, and the system will change significantly, which may change the dynamics behavior of solutions significantly [8, 9]. It is therefore necessary to reveal how the noise affects the dynamics of solutions for the delay population systems. In fact, many authors have discussed population systems subject to white noise [7####^~^~^~^~^~^####x2013;18]. Recall that the parameter in (2) represents the intrinsic growth rate of species . In practice, we usually estimate it by an average value plus an error term. According to the well-known central limit theorem, the error term follows a normal distribution. In terms of mathematics, we can therefore replace the rate by , where is a white noise (i.e., is a Brownian motion) and represents the intensity of noise. As a result, (2) becomes a stochastic differential equation (SDE, in short) where . We refer to  for more details.
To our knowledge, much attention to environmental noise is focused on white noise. But another type of environmental noise, namely, color noise, say telegraph noise, has been studied by many authors (see [19####^~^~^~^~^~^####x2013;25] and the references cited therein). In this context, telegraph noise can be described as a random switching between two or more environmental regimes, which differ in terms of factors such as nutrition or rain falls [23, 24]. Usually, the switching between different environments is memoryless and the waiting time for the next switch has an exponential distribution. This indicates that we may model the random environments and other random factors in the system by a continuous-time Markov chain , with a finite state space . Therefore, stochastic delay population system (3) in random environments can be described by the following stochastic model with regime switching: The mechanism of ecosystem described by (4) can be explained as follows. Assume that, initially, the Markov chain . Then the ecosystem (4) obeys the SDE until the Markov chain jumps to another state, say . Therefore, the ecosystem (4) satisfies the SDE for a random amount of time until the Markov chain jumps to a new state again.
It should be pointed out that the stochastic population systems under regime switching have received much attention lately. For instance, the stochastic permanence and extinction of a logistic model under regime switching were considered in [20, 24], asymptotic results of a competitive Lotka-Volterra model in random environment are obtained in , a new single-species model disturbed by both white noise and colored noise in a polluted environment was developed and analyzed in , and a general stochastic logistic system under regime switching was proposed and was treated in .
In , some results have been obtained for (4), such as existence of global positive solutions, stochastically ultimate boundedness, and extinction. In contrast to the existing results, our new contributions in this paper are as follows.(i)The stochastic permanence of solutions is derived.(ii)The asymptotic estimations of the solutions are obtained, which is related to the stationary probability distribution of the Markov chain.
The rest of the paper is arranged as follows. For convenience of the reader, we briefly recall the main result of  in Section 2. The main results of this paper are arranged in Sections 3 and 4. Section 3 is devoted to the stochastic permanence. The asymptotic estimations of the solutions are obtained in Section 4. Finally, an example is given to illustrate our main results.
2. Properties of the Solution
Throughout this paper, unless otherwise specified, let be a complete probability space with a filtration satisfying the usual conditions (i.e., it is right continuous and contains all -null sets). Let , , be a scalar standard Brownian motion defined on this probability space. We also denote by the positive cone in , that is, for all and denote by the nonnegative cone in , that is, for all . If is a vector or matrix, its transpose is denoted be . If is a matrix, its trace norm is denoted by , whilst it operator norm is denoted by . Moreover, let and denote by the family of continuous functions from to .
In this paper we will use a lot of quadratic functions of the form for the state only. Therefore, for a symmetric matrix , we naturally introduce the following definition: For more properties of , please see the appendix in .
Let be a right-continuous Markov chain on the probability space, taking values in a finite state space , with the generator given by where , is the transition rate from to and if , while . We assume that the Markov chain is independent of the Brownian motion . It is well known that almost every sample path of is a right-continuous step function with a finite number of jumps in any finite subinterval of . As a standing hypothesis, we assume in this paper that the Markov chain is irreducible. This is a very reasonable assumption as it means that the system can switch from any regime to any other regime. This is equivalent to the condition that for, any , one can find finite numbers such that . Under this condition, the Markov chain has a unique stationary (probability) distribution which can be determined by solving the following linear equation: subject to For the fundamental theory of stochastic differential equations, one can refer to [12, 29].
For convenience and simplicity in the following discussion, for any constant sequence , , let To proceed, we first state a result, whose proof can be found in .
Assumption 1. Assume that there exist positive numbers such that where .
Assumption 2. Assume that there exist positive numbers such that where .
Assumption 3. Assume that there exist positive numbers such that where and .
Theorem 1. Under Assumption 1, for any given initial data , there is a unique solution to (4) on and the solution will remain in with probability 1, namely, for all almost surely.
Under Assumption 2, for any given initial data and any given positive constant , there are two positive constant and , such that the solution of (4) has the properties that
Solutions of (4) are stochastically ultimately bounded under Assumption 2; that is, for any , there exists a positive constants , such that the solutions of (4) with any positive initial value have the property that
Under Assumption 3, for any given initial data , the solution of (4) has the properties that where . Particularly, if ####^~^~^~^~^~^####x2009;, then
That is, the population will become extinct exponentially with probability 1.
3. Stochastic Permanence
Definition 2. Equation (4) is said to be stochastically permanent if, for any , there exist positive constants , such that
where is the solution of (4) with any positive initial value.
It is obvious that if a stochastic equation is stochastically permanent, its solutions must be stochastically ultimately bounded. For convenience, let and we impose the following assumptions.
Assumption 4. For some , (for all ).
Assumption 5. .
Assumption 6. For each , .
Let be a vector or matrix. By , we mean all elements of are positive, and by , we mean all elements of are nonnegative. We also adopt here the traditional notation by letting
Lemma 3 (see ). If has all of its row sums positive, that is, then .
Lemma 4 (see ). If , then the following statements are equivalent:(1)is a nonsingular -matrix.(2)All of the principal minors of are positive; that is, (3) is semipositive; that is, there exists in such that .
Lemma 7. If there exists a constant such that is a nonsingular -matrix and , then the global positive solution of (4) has the property that where is a fixed positive constant (defined by (42) in the proof).
Proof. Define on . Then
Define also Let . Applying the generalized It formula, we derive from (28) that dropping from , and from , , respectively. By Lemma 4, for given , there is a vector such that namely,
Define the function by . It follows from the generalized It formula that where
It is easy to see that, for all , where is a positive constant, while
Substituting (37) into (34) yields
Now, choose a constant sufficiently small such that it satisfies , that is,
Then, by the generalized It####^~^~^~^~^~^####xf4; formula again,
It is computed that where
For , note that . Consequently,
The required assertion (27) is obtained.
Assumption 7. Assume that there exist positive numbers such that where . Moreover for each , .
4. Asymptotic Properties
Proof. By Theorem 1 (1), the solution will remain in for all with probability 1. Denote , on . It is known that
We can also derive from this that
From (15), we know that and . By the well-known BDG####^~^~^~^~^~^####x2019;s inequality  and the H####^~^~^~^~^~^####xf6;lder####^~^~^~^~^~^####x2019;s inequality, we derive that
Combining the inequality above with we get that
Recalling the following inequality for any ####^~^~^~^~^~^####x2009;, we obtain
It is following from (52) that there is a positive constant such that
Let be arbitrary. Then, by Chebyshev####^~^~^~^~^~^####x2019;s inequality, we have
Applying the well-known Borel-Cantelli lemma , we obtain that for almost all holds for all but finitely many . Hence, there exists a , for almost all , for which (55) holds whenever . Consequently, for almost all , if and ,
Therefore, . Letting , we obtain the desired assertion (46).
Lemma 11. If there exists a constant such that is a nonsingular -matrix and for each , , then the global positive solution of SDE (4) has the property that
Proof. Let be the same as defined by (29); for convenience, we write . Applying the generalized It formula, for the fixed constant , we derive from (37) that
By (43), there exists a positive constant such that
Let be sufficiently small such that
Then (58) implies that It is computed that
On the other hand, by the BDG####^~^~^~^~^~^####x2019;s inequality, we derive that
Substituting this and (62) into (61) gives Making use of (59) and (60), we obtain that
Let be arbitrary. Then, by Chebyshev inequality, we have Applying the Borel-Cantelli lemma, we obtain that for almost all holds for all but finitely many . Hence, there exists an integer , for almost all , for which (67) holds whenever . Consequently, for almost all , if and , Therefore . Let , we obtain the desired assertion Recalling the definition of , this yields , which further implies This is our required assertion (57).
Assumption 8. Assume that there exist positive numbers such that where and . Moreover for each , .
Proof. By Theorem 1(1), the solution will remain in for all with probability 1. Define , for . By generalized It formula, one has
From Lemmas 5, 10, and 11, it follows that
By (73), it has
Substituting (76) into (75) yields
Applying the strong law of large numbers for martingales, we have
Dividing both sides of (78) by and letting , we obtain that
which implies the required assertion (72).
On the other hand, it is observed from (75)-(76) that Hence, Consequently, one gets that which implies the other required assertion (4.12).
In this section, an example is given to illustrate our main results.
Example 1. Consider the two-species Lotka-Volterra system with regime switching described by
where , , , ,
and is a right-continuous Markov chain taking values in , and and are independent. Here
Let . It is easy to compute that
Moreover, , , , and .
By Theorem 1(1), the solution of (85) will remain in for all with probability 1. Let the generator of the Markov chain be By solving the linear equation , we obtain the unique stationary (probability) distribution . Then Therefore, by Theorems 8 and 12, (85) is stochastically permanent and the solutions have the following properties:
The authors are grateful to Editor Proffessor Yuming Chen for the diligent work. This work is supported by Research Fund for Doctor Station of Ministry of Education of China (no. 20113401110001, no. 20103401120002), TIAN YUAN Series of Natural Science Foundation of China (no. 11126177, no. 11226247), Key Natural Science Foundation (no. KJ2009A49), 211 Project of Anhui University (no. KJJQ1101), Anhui Provincial Nature Science Foundation (no. 1308085MA01, no. 1308085QA15, and no. 1208085QA15), and Foundation for Young Talents in College of Anhui Province (no. 2012SQRL021).
- S. Ahmad and M. R. M. Rao, “Asymptotically periodic solutions of n-competing species problem with time delays,” Journal of Mathematical Analysis and Applications, vol. 186, no. 2, pp. 559–571, 1994.
- H. Bereketoglu and I. Győri, “Global asymptotic stability in a nonautonomous Lotka-Volterra type system with infinite delay,” Journal of Mathematical Analysis and Applications, vol. 210, no. 1, pp. 279–291, 1997.
- H. I. Freedman and S. G. Ruan, “Uniform persistence in functional-differential equations,” Journal of Differential Equations, vol. 115, no. 1, pp. 173–192, 1995.
- K. Gopalsamy, Stability and Oscillations in Delay Differential Equations of Population Dynamics, Kluwer Academic Publishers, Dordrecht, The Netherlands, 1992.
- V. Kolmanovskiĭ and A. Myshkis, Applied Theory of Functional-Differential Equations, Kluwer Academic Publishers, Dordrecht, The Netherlands, 1992.
- Y. Kuang, Delay Differential Equations with Applications in Population Dynamics, Academic Press, Boston, Mass, USA, 1993.
- A. Bahar and X. Mao, “Stochastic delay population dynamics,” International Journal of Pure and Applied Mathematics, vol. 11, no. 4, pp. 377–400, 2004.
- X. Mao, S. Sabanis, and E. Renshaw, “Asymptotic behaviour of the stochastic Lotka-Volterra model,” Journal of Mathematical Analysis and Applications, vol. 287, no. 1, pp. 141–156, 2003.
- X. Mao, G. Marion, and E. Renshaw, “Environmental Brownian noise suppresses explosions in population dynamics,” Stochastic Processes and their Applications, vol. 97, no. 1, pp. 95–110, 2002.
- D. Jiang and N. Shi, “A note on nonautonomous logistic equation with random perturbation,” Journal of Mathematical Analysis and Applications, vol. 303, no. 1, pp. 164–172, 2005.
- D. Jiang, N. Shi, and X. Li, “Global stability and stochastic permanence of a non-autonomous logistic equation with random perturbation,” Journal of Mathematical Analysis and Applications, vol. 340, no. 1, pp. 588–597, 2008.
- T. C. Gard, Introduction to Stochastic Dierential Equations, Marcel Dekker, 1998.
- A. Bahar and X. Mao, “Stochastic delay Lotka-Volterra model,” Journal of Mathematical Analysis and Applications, vol. 292, no. 2, pp. 364–380, 2004.
- X. Mao, “Delay population dynamics and environmental noise,” Stochastics and Dynamics, vol. 5, no. 2, pp. 149–162, 2005.
- S. Pang, F. Deng, and X. Mao, “Asymptotic properties of stochastic population dynamics,” Dynamics of Continuous, Discrete & Impulsive Systems A, vol. 15, no. 5, pp. 603–620, 2008.
- H. Huang, Z. Wu, and L. Wang, “ stability analysis for neutral stochastic neural networks with multiple delays based on LMI approach,” Journal of Biomathmatics. In press.
- Z. Wu, H. Huang, and L. Wang, “Dynamical behavior of a stochastic ratio-dependent predator-prey system,” Journal of Applied Mathematics, vol. 2012, Article ID 857134, 17 pages, 2012.
- Z. Wu, H. Huang, and L. Wang, “Exponential stability of impulsive stochastic functional differential systems,” Abstract and Applied Analysis, vol. 2012, Article ID 678536, 12 pages, 2012.
- Z. Wu, H. Huang, and L. Wang, “Stochastic delay logistic model with markovian switching,” International Journal of Information and Systems Science, vol. 8, no. 2, pp. 174–180, 2012.
- Z. Wu, H. Huang, and L. Wang, “Stochastic delay logistic model under regime switching,” Abstract and Applied Analysis, vol. 2012, Article ID 241702, 26 pages, 2012.
- Y. Takeuchi, N. H. Du, N. T. Hieu, and K. Sato, “Evolution of predator-prey systems described by a Lotka-Volterra equation under random environment,” Journal of Mathematical Analysis and Applications, vol. 323, no. 2, pp. 938–957, 2006.
- Q. Luo and X. Mao, “Stochastic population dynamics under regime switching,” Journal of Mathematical Analysis and Applications, vol. 334, no. 1, pp. 69–84, 2007.
- X. Li, D. Jiang, and X. Mao, “Population dynamical behavior of Lotka-Volterra system under regime switching,” Journal of Computational and Applied Mathematics, vol. 232, no. 2, pp. 427–448, 2009.
- X. Li, A. Gray, D. Jiang, and X. Mao, “Sufficient and necessary conditions of stochastic permanence and extinction for stochastic logistic populations under regime switching,” Journal of Mathematical Analysis and Applications, vol. 376, no. 1, pp. 11–28, 2011.
- C. Zhu and G. Yin, “On hybrid competitive Lotka-Volterra ecosystems,” Nonlinear Analysis. Theory, Methods & Applications A, vol. 71, no. 12, pp. e1370–e1379, 2009.
- M. Liu and K. Wang, “Persistence and extinction of a stochastic single-specie model under regime switching in a polluted environment,” Journal of Theoretical Biology, vol. 264, no. 3, pp. 934–944, 2010.
- M. Liu and K. Wang, “Asymptotic properties and simulations of a stochastic logistic model under regime switching,” Mathematical and Computer Modelling, vol. 54, no. 9-10, pp. 2139–2154, 2011.
- Z. Wu, H. Huang, and L. Wang, “Stochastic delay population Dynamics under regime switching: global solutions and extinction,” Abstract and Applied Analysis, vol. 2013, Article ID 918569, 10 pages, 2013.
- X. Mao and C. Yuan, Stochastic Differential Equations with Markovian Switching, Imperial College Press, London, UK, 2006.